South Dakota, 2015Tornado and Hail in South Dakota, June 27, 2015
June 27, 2015 · NWS FSD · 10 events in 3 counties and zones
Thunderstorms produced damaging winds, large hail, and one tornado in Beadle and Davison Counties of southeast South Dakota on the evening of June 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds, large hail, and one tornado in Beadle and Davison Counties of southeast South Dakota on the evening of June 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 27, 5:38 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 27, 5:38 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
638 PM CDT SAT JUN 27 2015
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 342 PM CDT SAT JUN 27 2015
IN THE NEAR TERM...A FEW SHOWERS ARE TRYING TO GET GOING...MOST
NOTABLY SOUTHEAST OF YANKTON WITH NO LIGHTNING DETECTED YET. THE
UPDRAFTS ARE STRUGGLING TODAY WHEN COMPARED TO YESTERDAY AFTERNOON
AS SUBTLE UPPER RIDGING MOVES ACROSS OUR FORECAST AREA. THE MAIN
FOCUS FOR TONIGHT IS A FAIRLY VIGOROUS SHORT WAVE DIVING DOWN THE
NORTHWEST FLOW ALOFT. QG FORCING IN THE 700-500MB LAYER BRINGS THE
CRUX OF THE WAVE ALONG AN AXIS FROM NEAR BROOKINGS TO STORM LAKE IA
BETWEEN 06Z AND 12Z. THEREFORE WAS NOT IN A BIG HURRY TO USHER IN
POPS TONIGHT...EVEN FOR OUR FAR NORTHERN ZONES. STILL AGREE WITH THE
PREVIOUS FORECAST IN THAT HIGH POPS ARE WARRANTED...IN THE LIKELY OR
CATEGORICAL CATEGORIES GENERALLY ALONG AND EAST OF THE
AFOREMENTIONED AXIS. WITH LITTLE MOISTURE TO WORK WITH...OUR WESTERN
ZONES WEST OF THE JAMES RIVER VALLEY SHOULD REMAIN DRY...WITH THE
JAMES VALLEY ONLY RECEIVING SLIGHT CHANCE POPS.
SEVERE CHANCES ARE A LITTLE PROBLEMATIC TO ASCERTAIN. BOTH ML CAPES
AND ELEVATED MU CAPES IN THE 925-850MB LAYER ARE RATHER THIN
TONIGHT...WITH BOTH ELEMENTS REMAINING BETWEEN 500 AND 1000 J/KG.
DESPITE A DECENTLY VEERING WIND PROFILE...THE LIGHT LOW LEVEL FLOW
IN THE LOWEST KILOMETER AND THIN CAPES MAY HELP IN KEEPING UPDRAFTS
ONLY MODESTLY ROBUST AND NOT ENOUGH TO SUSTAIN A LARGE HAIL THREAT.
SO THE BIGGER SEVERE THREAT MAY COME FROM ISOLATED WIND GUSTS AS MID
LEVEL WINDS ARE RATHER HEFTY...AND 0-6KM BULK SHEAR WINDS AVERAGING
50 TO 55 KNOTS IN OUR NORTHEAST ZONES. BUT AT THIS TIME...LEFT THE
MENTION OF SEVERE OUT OF THE GRIDS AS IT MAY BE TOO ISOLATED...
ESPECIALLY BY THE TIME THE WAVE HITS OUR FORECAST AREA. OTHERWISE
LOWS TONIGHT SHOULD AVERAGE IN THE LOWER 60S. SUNDAY WILL BE A
RATHER BREEZY DAY BEHIND THE WAVE...WITH STRONG MIXING POTENTIAL
GIVING HIGHS ONCE AGAIN IN THE 80S.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 342 PM CDT SAT JUN 27 2015
NORTHWESTERLY LOW LEVEL FLOW CONTINUES ON SUNDAY NIGHT AND MONDAY.
GOOD MIXING ON MONDAY WILL ALLOW FOR WARM TEMPERATURES WITH HIGHS
MID 80S TO NEAR 90 ACROSS THE AREA. A SHORTWAVE DROPS THROUGH THE
EASTERN PORTIONS OF MINNESOTA AND IOWA ON MONDAY AFTERNOON. A COUPLE
OF MODELS INDICATE THE POSSIBILITY OF ISOLATED TO SCATTERED
CONVECTION IN OUR FAR EAST ON MONDAY AFTERNOON...THOUGH KEPT IT DRY
FOR NOW WITH BETTER DYNAMICS OFF TO THE EAST.
ON TUESDAY MODELS STILL SHOWING A BAROCLINIC ZONE SETTING UP OVER
THE CWA. WILL HAVE AN INCREASE IN CLOUDS...AND THERE WILL BE A WIDE
RANGE OF TEMPERATURES ACROSS THE ARE WITH A NORTHEASTERLY FLOW EAST
OF INTERSTATE 29 AND AN EVOLVING SOUTHERLY FLOW IN OUR SOUTHWEST.
HIGHS LOOK TO RANGE FROM THE UPPER 70S THROUGH SOUTHWESTERN
MINNESOTA TO AROUND 90 THROUGH SOUTH CENTRAL SOUTH DAKOTA. BY
TUESDAY NIGHT A SHORTWAVE SLIDES INTO THE REGION...BRINGING A BETTER
CHANCE OF CONVECTION TO PORTIONS OF THE CWA. MODELS ALL TRENDING TO
BETTER CHANCES IN OUR SOUTHWEST...THOUGH DIFFERING ON HOW FAR
SOUTHWEST THIS BAND SETS UP. THE ECMWF IS MUCH MORE AGGRESSIVE WITH
THE SYSTEM...AND MODEL DIFFERENCES CARRY INTO WEDNESDAY WHEN THE
ECMWF LIFTS THE CONVECTION OVER THE REMAINDER OF THE CWA...WHILE THE
GFS/GEM HAS US RAIN FREE. WEDNESDAY DOES LOOK COOLER HOWEVER IN AN
EASTERLY FLOW...WITH HIGHS 70S TO NEAR 80.
FOR THE END OF NEXT WEEK...ANOTHER SHORTWAVE DROPS INTO THE AREA ON
THURSDAY...BRINGING ANOTHER CHANCE OF PRECIPITATION...THEN DRYING
OUT FOR THE CLOSE OF THE WEEK. TEMPERATURES LOOK TO SIT CLOSE TO
NORMAL THROUGH THE PERIOD.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 624 PM CDT SAT JUN 27 2015
MAIN CONCERN WILL BE A BROKEN LINE OF THUNDERSTORMS DROPPING
SOUTHEAST THROUGH THE REGION THIS EVENING AND OVERNIGHT. THE BEST
POTENTIAL FOR STORMS WILL BE MAINLY EAST OF A HON TO FSD TO SLB
LINE. A FEW STORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS.
HAVE ADDED TSRA MENTION IN THE HON AND FSD TAF...HOWEVER RIGHT NOW
IT APPEARS THAT STORMS WILL NOT IMPACT SUX.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...MJ
LONG TERM...JM
AVIATION...
Hazardous weather outlook, Jun 27, 5:53 AM CST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
653 AM CDT SAT JUN 27 2015
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-SDZ038>040-053>056-060>062-066-067-070-071-281200-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-SANBORN-
MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-
CLAY SD-UNION-
653 AM CDT SAT JUN 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO MOVE INTO AREAS ALONG HIGHWAY 14
TOWARD SUNSET...THEN TRACK SOUTHEAST THROUGH THE OVERNIGHT HOURS.
ISOLATED STORMS COULD PRODUCE HAIL UP TO HALF DOLLAR SIZE OR WIND
GUSTS TO 60 MPH...WITH THE PRIMARY THREAT OF MARGINALLY SEVERE
STORMS BETWEEN 8 PM AND MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY...AND
AGAIN THURSDAY INTO THURSDAY NIGHT. AT THIS TIME...THE THREAT OF
SEVERE WEATHER DURING THESE TIMES IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
NEZ013-014-SDZ050-052-057>059-063>065-068-069-281200-
DIXON-DAKOTA-GREGORY-JERAULD-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-HUTCHINSON-BON HOMME-YANKTON-
653 AM CDT SAT JUN 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY...AND
AGAIN THURSDAY INTO THURSDAY NIGHT. AT THIS TIME...THE THREAT OF
SEVERE WEATHER DURING THESE TIMES IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Event by event
6 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Beadle
- When
- June 27, 6:58 PM CST
- Where
- Beadle County, 2.95 mi E of Bonilla
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.580, -98.440
Thunderstorm winds caused tree damage, including numerous branches blown down.
Hail, Beadle
- When
- June 27, 7:03 PM CST
- Where
- Beadle County, 2.47 mi E of Wolsey
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.400, -98.420
Tornado, Beadle
- When
- June 27, 7:14 PM CST to 7:15 PM CST
- Where
- Beadle County, 0.69 mi N of Wolsey to 0.63 mi NNE of Wolsey
- Rating
- EF0
- Path length
- 0.33 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 44.410, -98.470
A brief tornado caused no reported damage.
Thunderstorm Wind, Beadle
- When
- June 27, 7:14 PM CST
- Where
- Beadle County, 0.49 mi E of Wolsey
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.400, -98.460
Thunderstorm winds caused tree damage.
Thunderstorm Wind, Beadle
- When
- June 27, 7:19 PM CST
- Where
- Beadle County, (Hon)huron Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.380, -98.230
Thunderstorm Wind, Davison
- When
- June 27, 8:18 PM CST
- Where
- Davison County, 6.91 mi N of Mt Vernon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 43.820, -98.250
Thunderstorm winds destroyed a small outbuilding, and damaged shingles and broke windows on a house.
Thunderstorm Wind, Aurora
- When
- June 27, 8:18 PM CST
- Where
- Aurora County, 4.85 mi SE of Storla
- Measured
- 78 kt (90 mph) measured gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.830, -98.270
Thunderstorm winds rolled over a trailer home and caused tree damage.
Hail, Davison
- When
- June 27, 8:22 PM CST
- Where
- Davison County, 0.85 mi SW of Mitchell
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.710, -98.030
Hail, Davison
- When
- June 27, 8:29 PM CST
- Where
- Davison County, 2.13 mi SSW of Betts
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.670, -98.160
Large hail was accompanied by damaging winds.
Thunderstorm Wind, Davison
- When
- June 27, 8:29 PM CST
- Where
- Davison County, 2.13 mi SSW of Betts
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.670, -98.160
Thunderstorm winds caused tree damage, including limbs blown down. The winds were accompanied by quarter size hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, June 27 to 28, 20152 deaths · $30,000 · 24 events
- Flash Flooding and Hail in New Mexico, June 27, 20151 death · 3 injured · $225,000 · 1.25 in hail · 9 events
- Lightning Strike in Arizona, June 27, 20151 death · 7 injured · 1 event
- Flash Flood in Texas, June 27, 20151 death · 1 event
- Damaging Winds in Florida, June 27 to 30, 2015$467,000 · 70 kt wind · 80 events
- Tornadoes and Hail in North Dakota, June 27, 2015EF2 · 54 events
- Tornadoes in Maryland, June 27, 2015$513,000 · EF1 · 3 events
- Tornadoes and Damaging Winds in North Carolina, June 27, 2015$91,000 · EF1 · 9 events
- Tornado and Flash Flood in North Carolina, June 27, 2015$35,000 · EF1 · 15 events
- Flood in Michigan, June 27, 2015$100,000 · 1 event
- Damaging Winds in Georgia, June 27 to 30, 2015$24,000 · 65 kt wind · 24 events
- Flash Flooding and Lightning Strikes in Texas, June 27 to 28, 2015$55,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583712, 583713, 583714, 583754, 583743, 583748, 583751, 583757, 583759, 583762.